A major concern for the majority of women in their late 40′s and early 50′s has been whether and when to start hormone therapy. (Note it used to be called hormone replacement therapy, but the experts now agree that this term suggests that the menopause transition is an endocrine deficiency disorder and not a natural change in our hormonal and reproductive status, so the word “replacement” is out.) I concur with the current PC terminology, but should point out that 80% of women experience symptoms related to this menopause transition as their estrogen levels plummet. The most common symptoms are hot flashes and night sweats (called vasomotor symptoms or VMS). Add vaginal dryness, sleep problems (either due to the hormonal transition or to the stresses we face in mid life), mood changes and even a sense of diminished focus and quality of life and it’s clear that for many women, lack of estrogen production in the menopause creates sufficient physiologic and psychological havoc that they want to do something about it. That most effective something has been hormone therapy; estrogen (as pills, patches, creams, sprays. vaginal tablets and rings) and if a uterus is present (i.e. no hysterectomy) some form of progesterone (again as pills, patches, creams, drops or vaginal gels).
Since the Women’s Health Initiative was publicized, women have been encouraged by the FDA and just about every other official agency that reviews the research on hormone therapy, that if they chose to take hormones, they take the smallest effective dose for the shortest duration, preferably no more than 5 years. That “magic|” 5 year mark has been suggested because it’s felt that menopausal symptoms resolve in most women after 5 years. (Much of the “this-won’t last” data comes from women who have chosen not to take HT and have been followed for years to see what happened to their symptoms.)
Many women don’t want to wait for symptoms to resolve, especially if they are not guaranteed a finish date. Indeed some research has shown that 15% of women continue to have symptoms in their 70′s. Twenty five to 50% of women who stopped hormone therapy after the Women’s Health Initiative resumed therapy. Those most likely to do so had severe symptoms before they started HT, were obese, younger at time of menopause, African American, smokers or physically inactive.
When it comes to “it’s time to stop your hormones” advice I generally suggest that quality of life vs. risk be considered: will you feel lousy enough without hormone therapy to counter the possibility of an increase in your risk for breast cancer with long term (probably more than those 5 years) use of HT? I also explain that estrogen has positive effects on bone mass and in the first years of use is probably heart protective. |But as the years pass and other factors affect our cardiovascular system, estrogen may no longer afford the same cardiovascular protection.
So what is a woman (who has been happy on her hormone therapy) to do? Should she try to “wean off” or just stop after that arbitrary 5 years? A new article in the Journal Menopause tried to address this in a scientific fashion. A study was conducted in Sweden in which the researchers recruited women to stop their hormone therapy “cold turkey” or do so gradually by taking it every other day. They wanted 200 women for the study, but when faced with the idea of stopping their hormones, many refused and they could only find 87 volunteers! At the end of 4 weeks there was no difference in the symptoms of the women who abruptly stopped and those who tapered and then discontinued. And because vasomotor symptoms came back for many, within 4 months 30% of the participants resumed their hormone therapy and after 1 year that number had risen to 50%!
Now to my clinical experience… I try to lower the dose of HT for most of my patients after they have taken it for 5 years. (This necessitates a discussion of the possible risks associated with long term use). If a patient is amenable, I prescribe a dose that is lower than that which she has taken and suggest she try it for 4 to 6 weeks. Some of my patients can then keep lowering their dose until they successfully stop and have no symptoms. Others state that although their symptoms resumed “they were not that bad” and they try to stop HT for good. But I do have patients (about 30%) who feel pretty awful, either on a lower dose or once they stop. I then suggest that they continue at the very lowest dose that allows them to keep their symptoms under control. (And in their next visit I will revisit the risks and benefits of long term hormone therapy. Basically we are agreeing to procrastinate.) As long as we have a frank discussion about the pros and cons of long term HT, the final decision should be made on an individual basis. Unless there is a truly health threatening reason that dictates that she stop, issues regarding her quality of life (and life style) have to be considered.